Texas, 2001

High Wind in Texas, April 11, 2001

April 11, 2001 · NWS LUB · 12 events in 12 counties and zones

12 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 5:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 11, 5:30 AM CST, 3 hours 30 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK, TX
630 AM CDT WED APR 11 2001

...HIGH WIND THREAT INCREASING ACROSS THE SOUTHERN TEXAS PANHANDLE
AND NORTHERN SOUTH PLAINS...

TCUN5 PROFILER NOW SHOWING 70KT WINDS RIGHT OFF THE SFC WITH A
SIMILAR SITUATION SHOWING ON THE FIRST FEW MINUTES OF THE AMA RAOB
(THANKS AMA FOR THE HEADS UP). 06Z MESO-ETA AND RUC ARE SHOWING EVEN
STRONGER SIGNALS THAT THE HIGH/DAMAGING WIND POTENTIAL IS INCRG.
LAST SET OF MESONET OBS ARE ALREADY SHOWING SIGNS THAT WINDS ARE
CREEPING CLOSER TO WARNING CRITERIA.

AFT COORD WITH AMA WL GO AHEAD AND UPGRADE WIND ADVISORY ACROSS NRN
ROWS TO A HIGH WIND WARNING FOR POTENTIALLY DAMAGING WINDS. BLDU WL
ALSO BE A PROBLEM BUT ATTM DO NOT THINK VSBYS WL BE LOW ENOUGH TO
WARRANT A DUST STORM WARNING. LAST OB FROM KCDS WAS 2 1/2 HZ (BLDU).

UPDATED NPW OUT SHORTLY FOLLOWED BY ZFP.

.LUB...HIGH WINDF WARNING THROUGH 1 PM TXZ021>032.
    ...WIND ADVISORY THROUGH 1 PM TXZ033>044.

ST

In the hours before

Special weather statement, Apr 11, 5:00 AM CST, 4 hours before
TXZ021>044-111630-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT WED APR 11 2001

SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS THE SOUTH PLAINS...
EXTREME SOUTHERN PANHANDLE OR THE ROLLING PLAINS TODAY THROUGH
THURSDAY.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ST
Special weather statement, Apr 11, 5:46 AM CST, 3 hours 14 minutes before
TXZ021>044-112000-

GRASSLAND FIRE DANGER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
646 AM CDT WED APR 11 2001

...EXTREME GRASS FIRE DANGER TODAY...

VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN AN
EXTREMELY HIGH GRASSLAND FIRE DANGER TODAY ACROSS THE EXTREME
SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS.

EXPECT WEST TO SOUTHWEST WINDS WITH SUSTAINED WIND SPEEDS OF 25 TO 40
MPH AND SOME GUSTS UP TO 60 MPH. RELATIVE HUMIDITIES WILL START
LOW...IN THE 25 TO 45 PERCENT RANGE...AND BECOME EVEN LOWER WITH
MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON FROM 10 TO 15 PERCENT.

THESE CONDITIONS WILL CREATE A VERY FAVORABLE ENVIRONMENT FOR THE
HIGNITION AND RAPID SPREAD OF GRASS FIRES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Childress

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Childress forecast zone
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Bailey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Briscoe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Castro forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Cottle

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Cottle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Floyd forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Hale forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hall

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Hall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Lamb forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Motley

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Motley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Parmer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

A pacific cold front moved through West Texas during the evening hours of the 10th. The associated low pressure system over the Central Plains continued to deepen through the 11th causing the pressure gradient across the area to increase. Deep mixing of the dry air west of the cold front allowed high momentum air above the surface to reach the ground. As a result, sustained wind of 40 to 45 mph with measured gusts to near 60 mph occurred in the extreme southern Panhandle. Blowing dust reduced the visibility to less than one mile in many locations.

High Wind, Swisher

When
April 11, 9:00 AM CST to 1:00 PM CST
Where
Swisher forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240723, 5240724, 5240725, 5240726, 5240727, 5240728, 5240729, 5240730, 5240731, 5240732, 5240733, 5240836.